Review

Terlipressin-Induced Ischemic Complications: A Systematic Review of Published Case Reports

Phulen Sarma1, Gaurav Muktesh1, Rahul Solomon Singh1, Abhishek Mishra1, Ashutosh Singh1, Rakesh Kumar Ruhela1, Harish Kumar1, Narendra Dhaka1, Bikash Medhi1★★ Corresponding author

  1. 1Departments of Pharmacology and Gastroenterology, PGIMER, Chandigarh, India.

CORRESPONDENCE

Bikash Medhi

Departments of Pharmacology and Gastroenterology, PGIMER, Chandigarh, India.

drbikashus@yahoo.com

Received: 26-02-2018; Revised: 30-06-2018; Accepted: 05-06-2018.

Volume 9, Issue 2 · pp. 76–85 · PUBLISHED 2018 · DOI: 10.4103/jpp.JPP_23_18

View on JPP original site ↗

ABSTRACT

Terlipressin is used in the management of variceal bleeding and hepatorenal syndrome. Ischemic complications are rare, but serious adverse effects of terlipressin therapy can be fatal. In this context, we reviewed all the published case reports of terlipressin-induced ischemic complications, and data were collected regarding the part of body affected by ischemic complication, latency, geographical variation, different treatment strategies and their outcome, and other relevant information. After an exhaustive search in different databases, 33 published cases were found. The ischemic complications affected virtually every part of the body. Peripheral gangrene was the most common ischemic complication followed by ischemic complications of more proximal parts such as thigh and abdominal wall. Other parts affected were heart, colon, small intestine, scrotum, etc. Most cases were managed conservatively. Although in few cases, other treatment options were also explored, knowledge of this dreaded complication and different management strategies is necessary for early identification of this adverse effect and early management so as to prevent fatality.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    Sarma, P., Muktesh, G., Singh, R. S., Mishra, A., Singh, A., Ruhela, R. K., Kumar, H., Dhaka, N., & Medhi, B. (2018). Terlipressin-Induced Ischemic Complications: A Systematic Review of Published Case Reports. Journal of Pharmacology and Pharmacotherapeutics, 9(2), 76–85. https://doi.org/10.4103/jpp.JPP_23_18